New Mexico, 2010

Hail in New Mexico, May 17, 2010

May 17, 2010 · NWS ABQ · 11 events in 4 counties and zones

Thunderstorms developed along and just east of the central mountain chain along a moisture boundary during the mid afternoon hours. Thunderstorms slowly moved toward the east and into an area where better moisture and instability existed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms developed along and just east of the central mountain chain along a moisture boundary during the mid afternoon hours. Thunderstorms slowly moved toward the east and into an area where better moisture and instability existed. Hail up to the size of golfballs were reported on multiple storms. The hail broke out windshields on some vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 17, 9:00 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, May 17, 9:00 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT MON MAY 17 2010

.UPDATE...
MOISTURE SLOSHED WESTWARD THROUGH THE GAPS OF THE CENTRAL MTN
CHAIN LAST NIGHT AND AS A RESULT...WILL NOT BE SHUNTED AS FAR EAST
THIS AFTERNOON. STORMS EXPECTED TO FORM ALONG THE EAST SLOPES OR
ADJACENT HIGHLANDS BY MID TO LATE AFTERNOON ALONG THE DRYLINE. UPPER
LEVEL RIDGE AXIS IS ORIENTED OVER THE REGION...RESULTING IN WEAK
MID LAYER SHEAR...BUT OROGRAPHICS AND UPSLOPE FLOW SHOULD PROVIDE
THE LIFT NEEDED FOR STORM DEVELOPMENT. RUC AND NAM APPEAR TO HAVE
A GOOD HANDLE ON THIS SCENARIO. BEST CHANCE FOR SEVERE WEATHER
WILL BE LATE THIS AFTERNOON THROUGH THE EVENING ACROSS THE EASTERN
COLUMN OR TWO OF COUNTIES AS MID LEVEL RIDGE MOVES EAST AND WINDS
INCH UP ALOFT. SHEAR VALUES INDICATE MULTICELLS OR PERHAPS A
SUPERCELL OR TWO WILL BE THE STORM MODE. CAPE VALUES AROUND
1000-2000J/KG WILL SUPPORT LARGE HAIL..THOUGH GUSTY WINDS OR
PERHAPS A TORNADO IS NOT OUT OF THE QUESTION. INCREASED POPS ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON...AND ACROSS
THE PLAINS AFTER 00Z. OTHERWISE...MADE SOME MINOR CHANGES TO
SKY/WX/TEMPS. UPDATES OUT SHORTLY.

34

&&

.PREV DISCUSSION...255 AM MDT MON MAY 17 2010...
THE 580H5 RIDGE OVER NEW MEXICO BUILDS TODAY AND EXTENDS NORTH
INTO SOUTHERN CANADA AS THE 552H5 TROUGH MOVES ASHORE OVER THE
WEST COAST. THIS ALLOWS LOWER BOUNDARY LAYER MOISTURE ADVECTION TO
CONTINUE TODAY...PUSHING THE DRYLINE TOWARDS THE EASTERN SLOPES OF
THE CENTRAL MOUNTAIN CHAIN. SURFACE DEWPOINTS FROM THE EASTERN
PLAINS TO THE CENTRAL MOUNTAIN CHAIN RANGE FROM THE LOWER 50S TO
THE LOWER 40S. ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS AND
RAINSHOWERS POSSIBLE TODAY FROM THE CENTRAL MOUNTAIN CHAIN EAST
WHERE OROGRAPHIC LIFT CONDITIONS EXIST ALONG WITH BOUNDARY LAYER
MOISTURE...WITH THE BEST CHANCES NEAR THE TEXAS BORDER FROM TCC
AND SOUTH WHERE SATELLITE SOUNDING MEASUREMENTS INDICATE THE MOST
FAVORABLE PW AND LI.

ON TUESDAY THE DRYLINE ALIGNS NORTH TO SOUTH IN THE EXTREME EASTERN
PLAINS AS THE UPPER TROUGH OVER THE WEST COAST MOVES INLAND
GENERATING A 562H5 LOW OVER UTAH AND DISPLACING THE UPPER RIDGE
EASTWARD INTO THE GREAT PLAINS. THE UPPER LOW TRANSLATES FROM UTAH
THROUGH COLORADO FROM TUESDAY THROUGH WEDNESDAY EXITING INTO CENTRAL
PLAINS ON THURSDAY. WITH THE MOVEMENT OF THE UPPER LOW NORTH OF THE
STATE...THE BEST CHANCES FOR PRECIPITATION IS FOUND ALONG THE
NORTHERN AND NORTHEASTERN NEW MEXICO BORDER ON TUESDAY AND
WEDNESDAY.

ON WEDNESDAY THE DRYLINE MOVES FURTHER EAST IN THE TEXAS PANHANDLE
AS A COLD FRONT PUSHES FROM WEST TO EAST ACROSS NEW MEXICO IN THE
WAKE OF THE UPPER LOW...GENERATING COOLER THAN NORMAL HIGHS.
WESTERLY SURFACE WINDS INCREASE ACROSS THE CWA AS A SURFACE LOW
CENTER DEVELOPS AND DEEPENS ACROSS NE NM...SE CO..AND FAR WEST OK
PANHANDLE...ENDING PRECIPITATION CHANCES FOR ALL BUT THE EXTREME
NORTHEAST PORTION OF THE CWA. EXPECT A DRY WESTERLY FLOW ALOFT WITH
A WEAK SURFACE PRESSURE GRADIENT ON THURSDAY AND FRIDAY WITH NEAR
NORMAL MAX/MIN TEMPS.

LONG RANGE MODELS INDICATE THE NEXT UPPER LOW SYSTEM TO MOVE INTO
THE PACIFIC NORTHWEST ON LATE FRIDAY INTO SATURDAY.  MODELS
CURRENTLY INDICATE THIS SYSTEM TO BE DEEPER...WITH A 546H5 LOW OVER
MONTANA ON SATURDAY...RESULTING IN A STRONGER 500 MB HEIGHT GRADIENT
WITH THE UPPER TROUGH AS IT MOVES ACROSS THE REGION.  THUS...WE CAN
EXPECT MODERATE TO STRONG SOUTHWESTERLY SURFACE WINDS TO PUSH
THROUGH THE CWA ON SATURDAY AFTERNOON...BUT DIMINISHING ON SUNDAY
WITH THE PASSAGE OF THE TROUGH AXIS.

BENNETT

.AVIATION...
WHILE THE WESTERN THREE QUARTERS OF THE STATE WILL BE VFR THROUGH
MONDAY...PARTS OF THE EASTERN PLAINS WILL EXPERIENCE ANOTHER ROUND
OF MVFR CIGS TO 030 WITH LOCALIZED IFR CIGS TO 010 AND VSBYS TO 1
MILE IN LOW CLOUDS AND FOG THROUGH 16Z. THE FAR NE PLAINS WILL ALSO
EXPERIENCE ISOLATED SHOWERS AND THUNDERSTORMS THROUGH 16Z THIS
MORNING. THE POTENTIAL FOR STORMS ALONG THE NM AND TEXAS BORDER
WILL INCREASE ONCE AGAIN AFTER 20Z...PRODUCING ISOLATED IFR
CONDITIONS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

.FIRE WEATHER...
SOME MARGINAL CRITICAL FIRE WEATHER CONDITIONS EXPECTED TUESDAY
AFTERNOON FOR WESTERN AND CENTRAL NM...WITH THE BEST CHANCE OF
REACHING CRITICAL CONDITIONS OVER SOUTHEAST TORRANCE COUNTY.

IN THE MEANTIME...RIDGING WILL CONTINUE DEVELOPING ALOFT TODAY. AT
THE SURFACE...THE MOIST AXIS WILL CONTINUE WOBBLING AROUND OVER THE
TEXAS BORDER COUNTIES. LOW CLOUDS AND PATCHY FOG WILL CONTINUE
THROUGH MID MORNING WITH SOME LOCALIZED WETTING RAINFALL OVER THE
NORTHEAST ZONES. TEMPS ARE STILL EXPECTED TO WARM 0 TO 5F ABOVE
NORMAL MONDAY OVER THE WEST AND NEAR NORMAL OVER THE EAST. SURFACE
WINDS WILL A LITTLE STRONGER TODAY OVER THE EASTERN PLAINS. THE
CHANCE OF WETTING RAINFALL WILL CONTINUE ALONG THE TX STATE LINE
THIS AFTERNOON AND EVENING. RH RECOVERIES TONIGHT WILL BE VERY
SIMILAR TO TONIGHT.

THE RIDGE WILL BREAK DOWN QUICKLY TUESDAY...ALLOWING WINDS TO
INCREASE TO LOW END WINDY CATEGORY BY LATE AFTERNOON. MIN RH VALUES
FROM 10 TO 20 PCT ACROSS THE WEST AND CENTRAL AREAS WILL INTRODUCE
THE POTENTIAL FOR SOME MARGINAL CRITICAL FIRE WEATHER CONDITIONS AS
OUTLINED AS WELL BY SPC. TEMPS WEDNESDAY AFTERNOON WILL BE 5 TO 10F
BELOW MID MAY NORMALS FOR ALL BUT THE SOUTHEAST. WINDS WILL ALSO BE
GUSTY WITH NW FLOW WEDNESDAY...HOWEVER COOLER TEMPS WILL MITIGATE
CRITICAL FIRE WEATHER CONDITIONS.

BEYOND WEDNESDAY...A WEAK RIDGE OR QUASI ZONAL FLOW...WILL DEVELOP
OVER THE STATE THURSDAY. TEMPS WILL RETURN TO SLIGHTLY ABOVE NORMAL
ALONG WITH AN INCREASE IN WEST TO SOUTHWEST BREEZES. MODELS ARE
ALREADY IN VERY GOOD AGREEMENT THAT ANOTHER UPPER WAVE WILL SLIDE
THROUGH THE WESTERN UNITED STATES SATURDAY INCREASING THE POTENTIAL
FOR STRONG WINDS OVER NM FROM FRIDAY THROUGH EARLY NEXT WEEK.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  83  47  71  42 /   0   0  20  30
DULCE...........................  76  38  70  36 /   0   0  20  30
CUBA............................  75  40  70  36 /   0   0   5  20
GALLUP..........................  78  42  66  37 /   0   0  10  10
EL MORRO........................  74  42  65  35 /   0   0   5  10
GRANTS..........................  79  41  70  39 /   0   0   5  10
QUEMADO.........................  76  41  69  36 /   0   0   0   5
GLENWOOD........................  82  45  78  45 /   0   0   0   5
CHAMA...........................  70  35  64  33 /   5   5  20  40
LOS ALAMOS......................  74  44  67  40 /   0   5   5  20
PECOS...........................  74  43  71  42 /  20   5   5  10
CERRO/QUESTA....................  70  38  68  38 /  10   5  10  30
RED RIVER.......................  63  37  61  34 /  20   5  20  30
ANGEL FIRE......................  66  34  63  33 /  30  10  10  30
TAOS............................  73  41  70  38 /  10   5  10  20
ESPANOLA........................  81  44  77  43 /   0   5   5  20
SANTA FE........................  76  42  72  40 /  10   5   5  10
SANTA FE AIRPORT................  79  46  74  42 /   5   5   0  10
ALBUQUERQUE FOOTHILLS...........  82  52  77  49 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  82  55  78  51 /   0   0   0   5
ALBUQUERQUE VALLEY..............  84  54  78  49 /   0   0   0   5
ALBUQUERQUE WEST MESA...........  83  54  78  51 /   0   0   0   5
LOS LUNAS.......................  85  51  81  49 /   0   0   0   5
RIO RANCHO......................  83  53  78  50 /   0   0   0   5
SOCORRO.........................  85  54  82  53 /   0   0   0   5
SANDIA PARK/CEDAR CREST.........  78  46  71  42 /   0   0   0   5
MORIARTY/ESTANCIA...............  78  45  75  46 /   5   5   0   5
CLINES CORNERS..................  74  46  71  42 /  20  10   0   5
GRAN QUIVIRA....................  77  50  74  46 /   0   0   0   5
CARRIZOZO.......................  80  53  80  52 /  10   0   0   5
RUIDOSO.........................  71  48  73  46 /  30  10   0   5
CAPULIN.........................  69  44  68  43 /  20  30  30  40
RATON...........................  73  46  73  44 /  30  20  20  30
LAS VEGAS.......................  71  41  69  41 /  30  10   5  10
CLAYTON.........................  75  52  71  51 /  20  30  30  30
ROY.............................  73  52  70  50 /  20  30  20  20
CONCHAS.........................  81  57  79  52 /  20  30  10  20
SANTA ROSA......................  80  56  80  51 /  30  20   5  10
TUCUMCARI.......................  81  56  82  54 /  20  30  20  20
CLOVIS..........................  77  55  81  51 /  20  30  20  20
PORTALES........................  78  56  83  53 /  20  30  10  20
FORT SUMNER.....................  82  57  83  55 /  20  30   5  10
ROSWELL.........................  85  58  89  57 /  20  20   0  10
PICACHO.........................  80  56  82  54 /  30  10   5   5
ELK.............................  78  51  78  51 /  30  10   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34
Hazardous weather outlook, May 17, 4:30 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT MON MAY 17 2010

NMZ501>540-181130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING HAIL AND
BRIEF TORNADOES LATE THIS AFTERNOON AND EARLY EVENING ACROSS ALL
THE COUNTIES OF EASTERN NEW MEXICO ALONG THE TEXAS BORDER...AS
THERMODYNAMIC CONDITIONS AND WIND PROFILES ARE FAVORABLE FOR
STRONG CONVECTION ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING HAIL AND
BRIEF TORNADOES LATE TUESDAY AFTERNOON AND EARLY EVENING FROM
EXTREME NORTHEAST NEW MEXICO TO EXTREME EAST CENTRAL NEW MEXICO
ALONG THE TEXAS BORDER...AS THERMODYNAMIC CONDITIONS AND WIND
PROFILES CONTINUE TO BE FAVORABLE FOR STRONG CONVECTION ACROSS
THIS AREA.

IN ADDITION THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER
CONDITIONS FROM THE SOUTHWEST MOUNTAINS EAST AND NORTHEASTWARD TO
THE EAST CENTRAL PLAINS FROM LATE TUESDAY MORNING THROUGH EARLY
TUESDAY EVENING.

ALSO THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS RETURNS
LATE FRIDAY THROUGH SUNDAY AS SOUTHWEST WINDS INCREASE AND
HUMIDITIES DECREASE ACROSS MUCH OF THE REGION.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TUESDAY
AFTERNOON FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS AND BRIEF
TORNADOES IN THE COUNTIES OF EASTERN NEW MEXICO ALONG THE TEXAS
BORDER.

01 BENNETT

In the hours before

Special weather statement, May 17, 1:17 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT MON MAY 17 2010

NMZ539-540-172045-
EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
217 PM MDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WESTERN
CHAVES COUNTIES THROUGH 245 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF PICACHO...OR ABOUT 29 MILES
EAST OF RUIDOSO...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SUNSET.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3321 10532 3330 10531 3337 10502 3313 10503
      3307 10531
TIME...MOT...LOC 2017Z 231DEG 3KT 3322 10518

GUYER

The radar

The Holloman AFB radar (KHDX), 92 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lincoln

When
May 17, 1:26 PM MST
Where
Lincoln County, 13.48 mi SSW of Riverside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.150, -105.140

Hail, Colfax

When
May 17, 2:11 PM MST
Where
Colfax County, Cimarron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.510, -104.910

Hail, Chaves

When
May 17, 3:16 PM MST to 3:17 PM MST
Where
Chaves County, 20.86 mi E of Flying H Ranch
Measured
1.75 in hail
Property damage
$750
Reported by
Storm Chaser
Coordinates
33.020, -104.760

Along State Highway 13, a wind shield was broken out of one of the vehicles in the Vortex 2 armada.

Hail, Chaves

When
May 17, 3:29 PM MST
Where
Chaves County, 19.23 mi E of Flying H Ranch
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
33.010, -104.788

Ping pong ball sized hail was reported by Vortex 2.

Hail, Chaves

When
May 17, 4:05 PM MST to 4:18 PM MST
Where
Chaves County, 0.86 mi NNE of Lake Arthur
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.012, -104.366

Ping pong ball sized hail started at 405 pm MST. Hail decreased in size to quarters by 415 pm.

Hail, Guadalupe

When
May 17, 4:05 PM MST to 4:12 PM MST
Where
Guadalupe County, Vaughn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.600, -105.200

Hail, Chaves

When
May 17, 4:15 PM MST
Where
Chaves County, 2.71 mi NW of Lake Arthur
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.030, -104.400

Hail, Colfax

When
May 17, 5:10 PM MST to 5:14 PM MST
Where
Colfax County, 6.22 mi N of Springer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.450, -104.590

Golf ball sized hail started at 510 pm MST along Interstate 25. Sized was reduced to dimes by 515 pm.

Hail, Colfax

When
May 17, 6:40 PM MST to 6:46 PM MST
Where
Colfax County, 0.89 mi SE of Abbott
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.300, -104.250

Hail, Colfax

When
May 17, 6:45 PM MST to 6:55 PM MST
Where
Colfax County, 6.22 mi N of Springer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -104.590

Hail last 10 minutes along Interstate 25.

Hail, Colfax

When
May 17, 8:12 PM MST to 8:21 PM MST
Where
Colfax County, 0.89 mi SE of Abbott
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.300, -104.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220636, 220637, 220638, 220641, 220642, 220643, 220644, 220645, 220646, 220647, 220648.